Clostridium Difficile and COVID-19: Novel Risk Factors for A
Get authentic, real-time news that helps you fight COVID-19 better.
Install PlexusMD App for doctors. It's free.
A 66-year old female with a history of fibromyalgia, gastroesophageal reflux disorder, traumatic brain injury, anxiety, depression, hypertension, constipation, and acute blood loss anemia during recent spine surgery seven weeks ago was transferred to the emergency room (ER) from a rehabilitation facility for watery diarrhea of 10 days duration and altered mental status for one day. The patient was receiving physical therapy at the facility for the past five weeks following elective spine surgery involving posterior L3-S1 fusion for pseudoarthrosis. She received perioperative antibiotics. Her medications included duloxetine, lubiprostone, losartan, propranolol, and gabapentin.

She was diagnosed with SARS-CoV2 infection via nasopharyngeal swab testing at her facility during a routine screening two weeks before her presentation. She remained asymptomatic from a respiratory standpoint; however, she developed severe diarrhea and was receiving supportive treatment until she deteriorated.

In the ER, vitals were remarkable for hypotension with blood pressure 70/50mmHg. Labs showed elevated INR, elevated creatinine, leukocytosis, and low serum bicarbonate. The abdomen was soft but had mild diffuse tenderness on palpation. She was hospitalized and underwent a CT scan of the head, chest, abdomen, and spine. CT abdomen revealed diffuse pancolitis. Stool tested positive for Clostridium difficile infection, and she was started on oral vancomycin. A nasopharyngeal swab was positive for COVID-19. She was treated for sepsis due to Clostridium difficile infection, acute kidney injury, and acute encephalopathy. The patient's vitals and mental status improved to normal with fluid resuscitation and supportive management. She was treated with heparin for primary prevention of deep vein thrombosis. On Day 5, she developed a new-onset colicky and severe abdominal pain.

Due to a lack of improvement in watery diarrhea, the persistence of abdominal pain, and the development of mild abdominal distension, a repeat CT scan of the abdomen/pelvis was obtained on the sixth day of the hospital course. It showed acute portal vein thrombus involving the left branch, moderate ascites along with findings of persistent colitis. Hepatic steatosis was identified, and there was no evidence of malignancy. JAK-2 mutation testing was negative. The patient was initially treated with intravenous unfractionated heparin and transitioned to apixaban at the time of discharge to complete six months of therapy. Her symptoms of diarrhea and abdominal pain resolved gradually in the next few days. Renal function returned to baseline. She was discharged back to the rehabilitation facility in a stable condition.

Source:https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7914382/
Like
Comment
Share